Arkansas, 2018

Damaging Winds in Arkansas, December 1, 2018

December 1, 2018 · NWS TSA · 4 events in 1 county or zone

A strong low pressure trough translated from the southwestern United States into the Southern Plains on November 30th and December 1st. Warm and moist air had spread northward into northwestern Arkansas ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong low pressure trough translated from the southwestern United States into the Southern Plains on November 30th and December 1st. Warm and moist air had spread northward into northwestern Arkansas ahead of this system. Atmospheric instability became moderately strong during the afternoon and evening hours to the east of a cold front that was over western Oklahoma, and south of a stationary front that was located across northern Oklahoma into southern Missouri. As the strong storm system moved into the Southern Plains on the 30th, wind fields throughout the atmosphere increased substantially, which resulted in very strong deep-layer and low-level wind shear across northwestern Arkansas during the evening and overnight hours.

Thunderstorms developed during the evening hours of the 30th across central and eastern Oklahoma, and moved northeast across northwestern Arkansas during the late evening hours of the 30th and early morning hours of December 1st. Moderately strong atmospheric instability across the area combined with very strong wind shear to produce organized severe thunderstorms. A squall line moved rapidly across the area ahead of the surging cold front and produced several tornadoes and damaging wind gusts in northwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 11:15 PM CST, 55 minutes earlier.

Area forecast discussion, Nov 30, 11:15 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1115 PM CST Fri Nov 30 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Unsettled conditions are expected at the western Arkansas TAF sites
for the first couple of hours of this TAF issuance. Showers and
storms will have exited all of the eastern Oklahoma TAF sites
by the valid time. VFR to MVFR conditions will be expected behind the line
of showers and thunderstorms.

&&

.PREV DISCUSSION... /Issued 940 PM CST Fri Nov 30 2018/

..UPDATE...

DISCUSSION...
Widespread convection with ongoing severe weather will continue to
advance eastward through the early morning hours. Conditions will
remain favorable for tornadic potential especially across
southeast OK into western AR. Updated forecast delayed the
clearing of storms slightly otherwise elements remain on track.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, Nov 30, 5:21 PM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
521 PM CST Fri Nov 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 PM CST Fri Nov 30 2018

...SEVERE WEATHER EXPECTED THROUGH THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Primarily along and south of Interstate 44, and especially
           southeast Oklahoma into west central Arkansas.
	ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...All eastern Oklahoma and northwest Arkansas.
	ONSET...After 6 PM.

	AREA AT GREATEST RISK...Southeast Oklahoma through northwest Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far eastern Oklahoma and northwest Arkansas.
	ONSET...Evening through early Saturday morning.

DISCUSSION...
Thunderstorms are developing over southeastern Oklahoma and western Arkansas
and storms will continue to increase in coverage through the evening hours.
Storms will end from west to east, and clear western Arkansas during the
early morning hours on Saturday. Conditions continue to appear favorable
for severe weather across much of eastern Oklahoma and northwest Arkansas.

Instability continues to increase across the region this afternoon
and will trend upward through the evening hours.  Winds aloft will also
become more favorable for severe storms, and very strong low level winds
are forecast to develop across southeast Oklahoma and western Arkansas
by early evening.  As storms develop and move into the more favorable
conditions, tornadic potential will increase.  Current forecasts do
suggest the potential for a strong tornado across southeast Oklahoma
through west central Arkansas during the evening hours. Additionally,
large hail and locally damaging straight line winds will be possible,
especially with any discrete storm cells.  Severe weather watches and
warnings should be anticipated.  Know your severe weather safety procedures.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY through THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Mild temperatures and gusty west to southwest winds will raise
fire weather concerns Saturday. Some light rain or snow will also
be possible in some places late Sunday night, but no significant
wintry precipitation is expected.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Nov 30, 11:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1139 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     5 NE JAY                36.47N 94.73W
11/30/2018  M62 MPH          DELAWARE           OK   LAW ENFORCEMENT

            REPORTED THROUGH SOCIAL MEDIA AT 360 ROAD AT 690 ROAD.

&&

JBM
Local storm report, Nov 30, 11:47 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND GST     SILOAM SPRINGS          36.19N 94.54W
11/30/2018  M58 MPH          BENTON             AR   AWOS

&&

RJS
Local storm report, Nov 30, 11:47 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     SILOAM SPRINGS          36.19N 94.54W
11/30/2018  M58 MPH          BENTON             AR   AWOS

&&

RJS
Local storm report, Nov 30, 11:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1155 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     ALMA                    35.48N 94.22W
11/30/2018                   CRAWFORD           AR   FIRE DEPT/RESCUE

            TREES DOWN IN A LINE FROM ALMA TO MOUNTAINBURG

&&

RJS
Local storm report, Nov 30, 11:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1157 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     HEAVENER                34.89N 94.60W
11/30/2018                   LE FLORE           OK   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE. MULTIPLE TREES DOWN.

&&

RJS
Local storm report, Nov 30, 11:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1158 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     VAN BUREN               35.44N 94.35W
11/30/2018                   CRAWFORD           AR   LAW ENFORCEMENT

            SEVERAL ARKANSAS STATE TROOPERS REPORTED DAMAGE TO HOMES
            NEAR VAN BUREN ON OLD UNION TOWN ROAD AND BOND SPECIAL
            ROAD. ONE HOUSE WAS REPORTED ON FIRE. TIME ESTIMATED FROM
            RADAR DATA.

&&

SJC

The radar

The Springfield radar (KSGF), 97 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
December 1, 12:10 AM CST
Where
Carroll County, 0.17 mi NNW of Berryville Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.382, -93.621

Strong thunderstorm wind damaged hangars at the Carroll County Airport and uprooted trees.

Thunderstorm Wind, Carroll

When
December 1, 12:11 AM CST
Where
Carroll County, 2.49 mi SSE of Beaver
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.435, -93.759

Strong thunderstorm wind damaged a boat dock on Lake Leatherwood.

Thunderstorm Wind, Carroll

When
December 1, 12:12 AM CST
Where
Carroll County, Berryville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.370, -93.570

Strong thunderstorm wind uprooted trees.

Thunderstorm Wind, Carroll

When
December 1, 12:15 AM CST
Where
Carroll County, 1.01 mi NE of Green Forest
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.330, -93.436

Strong thunderstorm wind uprooted trees and damaged outbuildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791703, 791705, 791704, 791706.